Michigan, 2004Hail and Damaging Wind in Michigan, May 12, 2004
May 12, 2004 · NWS GRR · 3 events in 3 counties and zones
2 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- $30,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 12, 2:00 PM EST, 45 minutes earlier.
Area forecast discussion, May 12, 2:00 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
300 PM EDT WED MAY 12 2004
.SHORT TERM...
UPPER RIDGE OVERHEAD AT THIS TIME WILL GRADUALLY GIVE WAY TO AN
UPPER TROUGH MOVING EASTWARD FROM THE NORTHERN ROCKIES THROUGH
SATURDAY. AT THE SURFACE MAIN COLD FRONT EXTENDS FROM MINNESOTA
SOUTHWEST INTO KANSAS ON THE EASTERN EDGE OF THE UPPER TROUGH. THIS
FRONT WILL GRADUALLY MAKE ITS WAY INTO AND THROUGH THE FORECAST AREA
FRIDAY EVENING AND NIGHT. HIGH PRESSURE AND COOLER AIR BUILDS IN FOR
SATURDAY. FORECAST CHALLENGES WILL BE RELATED TO THUNDERSTORM
CHANCES THROUGH FRIDAY NIGHT.
TONIGHT...SHOWERS AND THUNDERSTORMS OF THE AFTERNOON WILL LIKELY
FADE INTO THE EVENING HOURS...BEFORE REDEVELOPING OVERNIGHT AS THE
FRONTAL BOUNDARY OUT TO THE WEST MOVES INTO WISCONSIN. WILL CARRY
SCATTERED POPS THIS EVENING AND GO LIKELY OVERNIGHT AS STORMS ADVECT
INTO THE AREA FROM THE WEST AND SOUTH.
THURSDAY...WITH THE FRONTAL BOUNDARY MOVING INTO THE AREA...FEEL
THAT LIKELY POPS IS THE WAY TO GO AND WILL CARRY 60 POPS AREA WIDE.
THERE MAY BE A LULL IN THE ACTIVITY...BUT SHOULD BE QUITE A BIT OF
ACTIVITY AROUND THROUGH THE COURSE OF THE DAY.
THURSDAY NIGHT...ANOTHER WAVE IS FORECAST TO MOVE UP THE FRONTAL
BOUNDARY WITH DECENT CHANCES ONCE AGAIN FOR SHOWERS AND
THUNDERSTORMS. GIVEN THE AMOUNT OF RAIN THAT HAS FALLEN IN THE LAST
5 DAYS...FLOODING WILL REMAIN A THREAT.
FRIDAY THE FRONT IS FORECAST TO MOVE THROUGH THE AREA WITH GOOD
CHANCES ONCE AGAIN FOR SHOWERS AND STORMS. FRIDAY EVENING THE
BOUNDARY SAGS OFF TO THE SOUTH AND EAST AND THIS SHOULD TAKE THE
PRECIPITATION WITH IT.
ON SATURDAY...HIGH PRESSURE BUILDS INTO THE AREA WHICH SHOULD RESULT
IN DRY CONDITIONS. THERE WILL LIKELY BE A GOOD DEAL OF CU ON
SATURDAY WITH THE THERMAL TROUGH DIGGING IN.
DO NOT FEEL THE THREATS FOR SEVERE ARE ALL THAT GREAT IN THE NEXT
FEW DAYS...BUT CANNOT BE RULED OUT IF ENOUGH CLEARING CAN OCCUR FOR
DESTABILIZATION THURSDAY AFTERNOON/EVENING AS WELL AS FRIDAY
AFTERNOON/EVENING.
.LONG TERM...
LONG WAVE PATTERN DURING THE EXTENDED PERIOD WILL FEATURE A QUASI
ZONAL FLOW WITH EMBEDDED SHORT WAVES MOVING THROUGH THE NRN PORTION
OF THE CWA. SFC HIGH PRESSURE SATURDAY NIGHT WILL DRIFT EAST AND A
WARM FRONT WILL LIFT NORTH SUNDAY NIGHT. WELL BE IN THE WARM SECTOR
MONDAY THROUGH TUESDAY WHEN THE COLD FRONT PUSHES THROUGH. WILL ADD
TSRA TO FORECAST MONDAY AFTERNOON AND CONTINUE THROUGH TUESDAY. HIGH
PRESSURE WILL BUILD IN BEHIND THE FRONT TUESDAY NIGHT AND WELL SEE
DRY WX TUESDAY NIGHT THROUGH WEDNESDAY.
&&
.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DUKE 93
Hazardous weather outlook, May 12, 12:09 PM EST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
109 PM EDT WED MAY 12 2004
MIZ037>040-043>046-050>052-056>059-064>067-071>074-131010-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
109 PM EDT WED MAY 12 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
STORMS WILL BE POSSIBLE BETWEEN 100 PM AND MIDNIGHT. SOME OF THESE
STORMS MAY REACH SEVERE LEVELS. THE STRONGEST STORMS MAY BE CAPABLE
OF PRODUCING HAIL TO AROUND AN INCH IN DIAMETER AND WIND GUSTS TO 65
MPH. STORM MOVEMENT WILL BE TO THE NORTHEAST AT 35 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN ON
THURSDAY AND FRIDAY AS A COLD FRONT APPROACHES. FLOODING WILL
CONTINUE TO BE A CONCERN GIVEN THE RAINFALL OVER THE COURSE OF THE
LAST FEW DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE POSSIBLE THIS AFTERNOON AND EVENING.
OSTUNO DUKE
Hail, Kent
- When
- May 12, 2:45 PM EST
- Where
- Kent County, Sand Lake
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.283, -85.517
A trained spotter reported three quarters inch diameter hail in Sand Lake.
Thunderstorm Wind, Isabella
- When
- May 12, 9:37 PM EST
- Where
- Isabella County, Weidman
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.683, -84.967
The general public reported a 60 m.p.h. wind gust one mile west of Weidman.
Hail, Clare
- When
- May 12, 10:05 PM EST
- Where
- Clare County, Lake George
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.967, -84.950
Three quarters inch hail was reported by the public in Lake George.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, May 12 to 13, 20041 injured · $1.1 million · F4 · 58 events
- Lightning Strike in Colorado, May 12, 20041 death · 1 event
- Flash Flood in Louisiana, May 12, 2004$4.0 million · 1 event
- Flash Flood in Pennsylvania, May 12, 2004$500,000 · 1 event
- Flash Flood in Louisiana, May 12, 2004$500,000 · 1 event
- Tornadoes and Hail in Kansas, May 12 to 13, 2004$10,000 · F1 · 41 events
- Flash Flood in Louisiana, May 12, 2004$150,000 · 1 event
- Flash Flood in Louisiana, May 12, 2004$100,000 · 1 event
- Tornadoes and Hail in Colorado, May 12, 2004F1 · 12 events
- Debris Flow in Puerto Rico, May 12, 2004$50,000 · 1 event
- Flash Flood in Pennsylvania, May 12, 2004$30,000 · 1 event
- Hail and Damaging Winds in Illinois, May 12, 200475 kt wind · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402028, 5402029, 5402102.